Stopping methotrexate

I have been taking Hydroxychoroquine for 2 1/2 years for RA. Started taking methotrexate 9 months ago in addition to the hydro.

Took a few months to become effective and really see any changes but it did help. However, the side effects have been dreadful, headaches, nausea, general feeling of being unwell for at least 4 months, this slowly improved and I must say my RA symptoms improved dramatically. For approx 2 months I really started to feel like me again.

Sadly for the last 3 months the headaches have returned with a vengeance, some days it is so debilitating that I cannot carry on any 'normal' activities, let alone function at work. I have tried the usual things, drink plenty of water, keep fit, eat well, avoid alcohol etc, but still felt totally lousy!

As drastic as it sounds I have stopped the medication, completely. Is it safe to just stop? Have read a little which suggests you should cut down slowly but I really cannot face taking it anymore, the side effects really do seem to outweigh the pros of taking it, for now at least, that said my husband would kill me if he knew I had stopped taking it!

Has anyone else stopped taking it? Surely there must be another way, something that dies not involve putting vast amounts of chemicals in to your body?

Would appreciate understanding other people's experiences.

Regards

Karen x

5 Replies
oldestnewest

Hiya Karen. I've been on MTX 8 years & whilst I didn't just stop taking it because of side effects when moving from one country to another there was a hiatus of 3 months before I was assessed by another Rheumy & my meds reinstated. Now this was all my meds not just MTX so my body's resonse was probably quite different but usually reductions in dose, so tapering, is preferable.

I wonder, is your Rheumy aware of the symptoms you describe? How often do you take take your folic acid, because that can make a difference. I take 5mg every day except the day I inject. Are you still on tablets or are you now on injections? They are better tolerated generally, especially if there are nausea & tum issues & it can often make a difference between tolerating it or not, particularly if otherwise it works.

Have a think, see if you can get in to see your Rheumy as a matter of urgency, I think you'd benefit from talking things through with him. Or, of course you can talk here. 😊

3 likes
Reply

Hi there

Thank you for your responses and words of wisdom. A call to my Rheumy is needed as you suggest..

Thanks again.

Karen x

1 like
Reply

You're welcome. I hope between you you can sort a way. I forgot to ask, do you take your dose in one go? Lately a few who've posted about struggling on MTX have tried taking split doses with some success, it was the way I was told to take it.

Reply

Hi! I was in the same boat as you. Started on Hydroxychloroquine ( my request but Rheumy told me too mild for me as I have Seropositive, destructive RA) then added Methotrexate and took it for 22 weeks but could not tolerate the side effects( nausea, headaches, stomach upset, mouth ulcers, fatigue, hair loss ( albeit only for 5 weeks), dizziness). I was taking 5mg Folic 5 days a week, drank loads of water, took meds just before bed to try to sleep off worse. I also looked horrendous ( very pale, lost weight, hair looked awful, eyes looked "dead"). Rheumy told me to stop straight away. Remained on 400mg Hydroxychloroquine and was assessed for Benepali ( Biosimilar). Story got a bit complex and although the funding was approved ( yeah), after undergoing the blood screening tests for underlying infections they have detected latent TB. So 7 months on ( and after having undergone a biopsy to check it wasn't bone TB) I am about to start my TB antibiotics ( 3 months) to kill the latent TB before I can start Benepali . I would suggest you approach your Rheumy for their advice of your next step. They may try Methotrexate injections OR if they feel your RA is destructive enough they will look at a Biologic and assess you for your DAS score. They may need to take you off any drugs ( Prednisolone ?) to assess you in your body's "true" inflammatory state. Best of luck and let me know how you get on. Please don't continue suffering the side effects of meds on top of the RA effects.

1 like
Reply

I just stopped MTX too for a 'break' to see if I need to switch to other meds or whether my immune system is actually in recovery (all my bloods are good). My consultant said just stop, no need to taper. Definitely discuss it with them and best of luck!

Reply

You may also like...